Missouri, 2021

Hail and Damaging Wind in Missouri, April 9, 2021

April 9, 2021 · NWS SGF · 7 events in 5 counties and zones

A storm system that moved from the southern High Plains into the Mid-Mississippi Valley brought widespread rain and strong to severe thunderstorms to locations in Missouri near the Kansas, Oklahoma and Arkansas borders during the afternoon and evening. Sporadic reports of hail larger than quarters and wind damage were received from these locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A storm system that moved from the southern High Plains into the Mid-Mississippi Valley brought widespread rain and strong to severe thunderstorms to locations in Missouri near the Kansas, Oklahoma and Arkansas borders during the afternoon and evening. Sporadic reports of hail larger than quarters and wind damage were received from these locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 9, 1:16 PM CST, 17 minutes earlier.

Area forecast discussion, Apr 9, 1:16 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
216 PM CDT Fri Apr 9 2021

.SHORT TERM...(Tonight through Saturday)
Issued at 216 PM CDT Fri Apr 9 2021

Warm front location remains a bit uncertain given variable winds
and mixing of dew points that had surged earlier in the day...though
attention is with band of convection moving northward over
northwest Arkansas. Convective models tend to wash out this
initial activity and reform it in a west to east band over
southwest Missouri between 1930 and 21z.

Temperatures that have warmed into the upper 70s to low 80s have
helped CAPES climb to around 1500...combined with bulk shears
around 40 to be enough for a window of organized convection with
this initial round of convection. Hail to the size of golf balls
along with winds to 60 mph are the primary threats.

Good confidence then for discrete cells to form ahead of a complex
boundary system over Oklahoma to grow into a line of storms that
will propagate eastward into Arkansas later this evening. Far
southwest Missouri will find itself on the northern end of this
second area of potential damaging wind threat with instability
and threats diminishing along the frontal boundary as it extends
northeast out of Oklahoma to eventual lay roughly along I-44.

The combination of thunderstorm clusters will lead to 0.75 to 1.75
QPF making isolated flooding also a possibility.

Showers with embedded non severe thunderstorms to be found farther
north this evening to extend forecast area wide overnight as an
upper low approaches Joplin toward 12z. May see an uptick in
convection as the upper low approaches late tonight but additional
severe storms are not expected.

Cool and wet conditions are then expected on Saturday as cold
advection on the back side of the low results in lingering light
rain/drizzle throughout much of Saturday.

.LONG TERM...(Sunday through Friday)
Issued at 216 PM CDT Fri Apr 9 2021

Just as quick as they fell on Saturday...heights will rebound on
Sunday as the upper low departs eastward and ridging develops
ahead of the next wave. Temperatures as a result will warm back
into the 70s.

The passage of a cold front though Sunday night will continue the
temperature roller coaster that will see high temperatures on Monday
back in the 60s and the potential for some patchy light rain.

The seasonal cool weather will then remain through the end of the
work week as waves in the northern stream periodically cross the
Plains.

While outside the forecast period the amplification of the upper
ridge over the West Coast signals the approach of the
anticipated well below temperatures next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1247 CDT Fri Apr 9 2021

Thunderstorms to form into two predominate areas early in the
forecast period. First convection will be scattered in nature along
a warm front lifting northward over southern Missouri during the
mid afternoon hours followed by a line of storms moving west to
east this evening. Some of these storms may be severe over
southwest Missouri from I-44 southward into Arkansas.

Otherwise...MVFR will give way to IFR overnight as lower levels in
the atmosphere cool and saturate leading to widespread light rain
and drizzle into Saturday morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Runnels
Hazardous weather outlook, Apr 9, 11:34 AM CST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1234 PM CDT Fri Apr 9 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101745-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1234 PM CDT Fri Apr 9 2021

...Strong to Severe Storms This Afternoon...

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Elevated lightning risk.
  Limited non thunderstorm wind risk.
  Elevated fire weather risk.

DISCUSSION...

Severe thunderstorms are possible from mid afternoon today until
midnight tonight. Large hail to the size of ping pong balls,
damaging winds to 60 mph, heavy rainfall, and perhaps a brief
tornado or two will be possible. The greatest severe weather
threat is along and south of I-44 and along and west of Highway
65.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

 No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight for
  southwest Missouri and southeast Kansas along and south of I-44
  and along and west of Highway 65.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Terry

The radar

The Springfield radar (KSGF), 109 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, McDonald

When
April 9, 1:33 PM CST
Where
McDonald County, 2.16 mi NE of Anderson
Measured
0.88 in hail
Reported by
Public
Coordinates
36.670, -94.400

Nickle sized hail was reported.

Thunderstorm Wind, Howell

When
April 9, 2:24 PM CST
Where
Howell County, 0.71 mi W of Brandsville to 0.55 mi E of Brandsville
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Utility Company
Coordinates
36.652, -91.713

The Howell-Oregon electric cooperative reported that numerous power outages numbering in the hundreds occurred due to high winds. Several public weather stations in the area measured wind gusts 45 to 55 mph.

Hail, Barry

When
April 9, 2:28 PM CST
Where
Barry County, 0.55 mi E of Butterfield
Measured
1.25 in hail
Reported by
Public
Coordinates
36.750, -93.890

Half dollar sized hail was reported.

Hail, Barry

When
April 9, 2:45 PM CST
Where
Barry County, 3.59 mi ESE of Pleasant Ridge
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.880, -93.720

Quarter sized hail was reported.

Hail, Barry

When
April 9, 2:54 PM CST
Where
Barry County, Purdy
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
36.820, -93.920

Quarter sized hail was reported.

Hail, Newton

When
April 9, 2:59 PM CST
Where
Newton County, 2.6 mi WNW of Redings Mill
Measured
1 in hail
Reported by
Public
Coordinates
37.040, -94.560

Quarter sized hail was reported.

Hail, Oregon

When
April 9, 3:04 PM CST
Where
Oregon County, 0.56 mi E of Thayer
Measured
1 in hail
Reported by
Public
Coordinates
36.520, -91.540

Quarter sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954365, 955251, 954366, 954367, 954368, 954369, 954370.